May 22, 2009
I found this post on the thyroid forum and wanted to include it in one of my journals. I don't want to forget this one. This one hits me hard reading her post - b/c her words speak very close to what I had happen.
I wish Sandy all the luck after her RAI - and if she needs anything I will try to help her.
Post RAI nightmare -- help!
Member since Apr 2007
May 21, 2009 11:52AM
I'm scared of the horrible post-RAI side effects I'm experienceing. Can someone help me? Four weeks ago I received 47 mci of radioactive iodine for Graves Disease. My RAI uptake was 25 percent. I drank the solution in a little water. They didn't tell me to drink water afterwards to help wash it out of my throat. I have been so sick ever since. At the U of M, they told me there would be no side effects, except a little sore throat and a little nausea for a day, just drink water, and they gave me a list of how long to be away from people. I should have researched it more before I agreed to the RAI. I found info from Cleveland Clinic that they give about 20 mci to patients with 25 percent uptake. I think I was given way too much RAI.
Two days after the RAI, my neck swelled up twice its size, was very sore, terrible sore throat, heartburn, swollen and sore salivary glands which made my ears hurt badly, terrible headache, also nauseated. I immediately went hyper and back into atrial fibrillation. The endo said I experienced radiation thyroiditis. I'm back on Tapazole (30 mg) to bring it under control, plus a beta blocker and coumadin. Four weeks later, nothing is better except the swelling of the neck, but still sore. I am so sick. I've been on all those drugs before, and they never made me sick, actually, I was sick before I restarted them again. I feel like the radiation has done a lot of damage especially because it was overkill for Graves. I am also very upset that the U of M nuclear dept. didn't warn me of possible side effects, so I would know what to do and not be so afraid. They said all was safe. But my endo at the U of M, afterwards, said there is a real risk of increased cancers after RAI. He thought my dose was high for Graves also. But he wasn't involved with the nuclear dept. I'm scared by how sore my throat is, even down into the stomach. That radioactive material had to do some permanent damage. I'm so afraid this will turn into cancer.I wish I could undo this. Has anyone experienced this? Thank you! Sandy
This is very hard to respond to. I feel your post mocks what I experienced to the detail on my journal with Graves.
If you want to see a bit of my history of my Grave experience - I posted a journal under my profile on what I went through.
Now, as for your RAI - I am not good at knowing the ratio measurements of how much RAI is used to treat the percentage of Graves off the uptake scan. All I know is after RAI I suffered illness a very long time.
I remember - after I had RAI - that night, I had the most unbearable sore throat I ever experienced in my life. I couldn't believe how bad it hurt. Acutally, besides the sore throat - I can't remember all the other things I felt except I was so ill after for a long time. I do remember - at the beginning - having my hyper symptoms for some time and the meds I was taking for Graves was still used for a while. I feel very hypo within 6 mths and spiraled in hypohe// there for over 6 years.
The "neck" discomfort lingered for many years - I don't think that is common in most post RAI treatment, but I was one of the "lucky" ones too as you. I remember the "heat" of my neck so intense but the "lump in the throat" did not start until way after - about 2 years after RAI. It got to the point, where it felt like something was strangling me 24/7 and the feeling would just hang there sometimes - worse than other times. I constantly had a red blotch on my skin - where my thyroid was suppose to be for many years after RAI, which I believe had something to do with the RAI inside the gland ablating it out. I am not sure why I also was not instructed to increase my water intake, but I didn't either and paid dearly for it. Get in the water now. It will still flush some toxins out. You are only 4 weeks into treatment which is better than I was - which was 3 years after ablation. I continued to have hyper symptoms for about 6 mths until I went hypo. I continued to have anxiety and panic attacked for years. Just recently about 6 years after RAI - I no longer have that horrible problem.
Because I was not informed properly and I believe they "douced" me heavily with RAI - I developed permanent scar tissue on my right saliva gland. Recently a scan at the Univ of Wisconsin proved that the RAI beat my saliva gland up and I will have permanent damage with no treatment options. I was told that was uncommon ( rare ) - but I have my doubts. I also developed "burning tongue" and had that for a very long time. I couldn't taste or smell ( very mininal) for a very long time. I swear I felt like death. The heartburn I had started about 2 years after RAI and was also a 24/7 situation in my life. I developed GI issues - constant nausea, swelling and bloating, fogged thinking and an aray of other problems- including near coma - not due to RAI per say - but by being left very hypo after it.
I developed a nodule - which no one knows for sure if it was there prior to RAI and falling hypo, or if it was there at the beginning of Graves. It sits behind the thyroid bed ( when the thyroid would have been there) and now that my thyroid looks like a piece of yarn after RAI on a US scan and sits deep in my neck - the nodule is visable on a scan. I found out about this nodule March of 08. It has been told to me - that the structure or "findings" c o u l d be cancerous, but it is impossible to FNA biospy ( due to the deep lesion) to see if the cells actually are. I have had expert opinions since it was found and at this time feel the watch and see approach is best. I also was told cancer is more of a risk after RAI - AFTER I had it done.
This personal situation I was in was the hardest thing I ever had happen to me. I have climbed out it after 7 years of he//. I can't express it any clearer to you to start learning on what your options are to regain your health back. I didn't find this site until I already spent years in that horrible condition.
After I finally started learning about how to get well, ( I look back and wonder how I found the strength) did I start to really get to the bottom of knowing what to do.
You will need at this time to keep the saliva glands continously producing. Intake as much water as you can and get lemon drops to stuck on to keep the flow. Log EVERYTHING that is happening to you with your symptoms and follow all your labs - even get the ones prior to the RAI. Aleve or Motrin will get the swelling and discomfort down and you may need to be on that for a while. Make sure it is compatible with the commundin. My suggestion to you on the GI - acid reflex and heartburn is to get your PH levels within your body up to as superior levels as possible. The RAI could have upsetted that and if you don't get that under control in the early stages, it will take longer to heal. Your acid will start to deplete now that you will be hypothyroid - so I urge caution to you if you are prescribed acid reducers. If you are a sufferer of anxiety as I was - Xanax will help - but do not fall dependant on that - the key to ridding that symptom is getting optimal with your thyroid levels and increasing your supplement intakes. I don't have advice on getting rid of the nausea. I am not sure what I did in particular to get rid of that. I am glad that is gone for me too.